Hail, Mahnomen
- When
- July 3, 12:35 PM CST
- Where
- Mahnomen County, 0.84 mi SW of Mahnomen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.310, -95.990
Around noon CST, a weak surface trough was located from Mahnomen County back into southeast North Dakota. Over the next several hours, the trough did not move much.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Around noon CST, a weak surface trough was located from Mahnomen County back into southeast North Dakota. Over the next several hours, the trough did not move much. By early afternoon, a weak surface low formed over central Minnesota, with a cold front extending back into southwest MN. A few thunderstorms flared up in the early afternoon near the trough over Mahnomen and Otter Tail Counties, but these storms did not last long.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 8:29 AM CST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 929 AM CDT TUE JUL 3 2007 .UPDATE... UPDATED TO DROP SVR TSTM WATCH FOR ERN ND AND ALSO TO CANCEL THE DENSE FOG ADV FOR NORTH CENTRAL/WCNTRL MN AS VSBYS ARE IMPROVING QUICKLY AS LOW CLOUDS BURN OFF IN THE BJI-DTL-FFM AREAS. QUESTION OF THE DAY IS TSTM RE-DEVELOPMENT. THRU 18Z DID CUT MENTION OF TSTMS NEARLY ALL AREAS EXCEPT RIGHT ALONG CANADIAN BORDER FROM HALLOCK TO BAUDETTE DUE TO CURRENT ACTIVITY ON RADAR ALONG CANADIAN BORDER. DID KEEP POPS GOING PRETTY MUCH AS PREV FCST FOR THIS AFTN. UNCERTAINITY DOES EXIST IN WHERE TSTMS WILL FIRE THIS AFTN AS SFC TROUGH WILL REMAIN RATHER DIFFUSE. ATTM BEST CHC WILL BE EAST OF A ROX-FAR LINE...BUT STILL CANNOT RULE OUT DVL BASIN SO KEPT LOW POP THERE TOO. AFTER 00Z LINGERING CHC PUSHES TO FAR SOUTHEASTERN CWA. && .PREV DISCUSSION... /ISSUED 230 AM CDT TUE JUL 3 2007/ AVIATION... PRIMARILY VFR CONDITIONS TODAY WITH PLENTY OF MID/HIGH LEVEL CLOUDS AND SCT TSRA. WILL SEE SOME SPOTTY IFR CIGS/VSBY IN BR OVER NW MN THIS AM AND WDLY SCT VFR CIGS IN STRONGER STORMS TODAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 638 AM CDT TUE JUL 3 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 638 AM CDT TUE JUL 3 2007 ...A RISK OF SEVERE THUNDERSTORMS OVER PARTS OF EXTREME SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORM WILL CONTINUE TO FROM WEST TO EAST ACROSS THE REGION TODAY AHEAD OF A WEAK FRONTAL BOUNDARY. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH STRONGER STORMS OVER SOUTHEAST NORTH DAKOTA THIS MORNING BUT SHOULD REMAIN BELOW SEVERE LIMITS. AFTER 2 PM STORMS COULD AGAIN STRENGTHEN WITH THE POTENTIAL FOR A FEW STORMS BECOMING SEVERE. THE FAVORED LOCATION FOR THE STRONGEST STORMS WILL BE SOUTH AND EAST OF A LINE FROM LISBON TO DETROIT LAKES AND PARK RAPIDS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND LARGE HAIL. ANY STORMS WHICH DO DEVELOP SHOULD EXIT THE REGION EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1051 AM CDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG 4 SE MADDOCK 47.92N 99.47W
07/03/2007 BENSON ND PUBLIC
4 INCH DIAMETER BRANCHES AND OLD TREES DOWN
&&
DKThe Fargo/Grand Forks radar (KMVX), 103 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
The wind gust was measured by a MNDOT RWIS sensor.
Heavy rain and wind also accompanied the hail. This knocked down some smaller tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43796, 43797, 43799, 43798.